Kansas, 2012

Damaging Wind in Kansas, July 18, 2012

July 18, 2012 · NWS GLD · 1 event in 1 county or zone

A line of strong to severe thunderstorms developed over Southwest Nebraska and moved southeast during the late afternoon and into the evening. A peak wind gust of 58 MPH was reported at 6 NW of Herndon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of strong to severe thunderstorms developed over Southwest Nebraska and moved southeast during the late afternoon and into the evening. A peak wind gust of 58 MPH was reported at 6 NW of Herndon. The thunderstorms quickly declined when the outflow winds raced out ahead of the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 18, 5:17 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 18, 5:17 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT WED JUL 18 2012

.UPDATE...
ISSUED AT 513 PM MDT WED JUL 18 2012

BASED ON RADAR TRENDS...BUMPED UP POPS TO SCATTERED FOR SOUTHWEST
NEBRASKA AND KANSAS COUNTIES ALONG THE NEBRASKA STATE LINE. STORMS
WILL DISSIPATE BY MID TO LATE EVENING WITH THE LOSS OF SURFACE HEATING.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 200 PM MDT WED JUL 18 2012

THROUGH TONIGHT...CONVECTION HAS BEGUN TO INITIATE ALONG AN AREA OF
SURFACE CONVERGENCE LOCATED ACROSS EASTERN COLORADO AND THE NEBRASKA
PANHANDLE. GIVEN THE WEAK DEEP LAYER SHEAR AND LIMITED INSTABILITY WITH
AROUND 500 J/KG MUCAPE PRESENT ACROSS THIS AREA...CONVECTION HAS
BEEN GENERALLY POORLY ORGANIZED. THIS AREA OF CONVECTION SHOULD VERY
SLOWLY PROGRESS TOWARD EXTREME NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA BEFORE SUNSET SO WILL CARRY MENTION OF ISOLATED CONVECTION
THROUGH THE LATE EVENING HOURS. WINDS BECOME LIGHT AND VARIABLE
OVERNIGHT WITH A CLEARING SKY BY MORNING.

THURSDAY SHOULD BE ANOTHER HOT ONE WITH TEMPS GENERALLY IN THE 100
TO 105 RANGE WITH A FEW LOCATIONS APPROACHING THE 110 MARK OVER THE
FAR EASTERN PORTIONS OF THE FORECAST AREA CLOSER TO THE CENTER OF THE
RIDGE OF HIGH PRESSURE. WINDS WILL GENERALLY BE FROM THE SOUTHEAST
BUT SHOULD REMAIN LIGHT. RH VALUES WILL FALL TO AROUND 15 PERCENT
ACROSS MUCH OF THE AREA BUT WITH WINDS LIKELY REMAINING BELOW NEEDED
CRITERIA...NOT CURRENTLY PLANNING ON ANY FIRE WEATHER HIGHLIGHTS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 200 PM MDT WED JUL 18 2012

THURSDAY NIGHT-SATURDAY...CENTER OF UPPER HIGH TO REMAIN OVER
EASTERN COLORADO AT THE BEGINNING OF THE PERIOD...EXPANDING SLOWLY
EASTWARD ACROSS WESTERN AND CENTRAL KANSAS SATURDAY. PLUME OF
DEEPEST MOISTURE TO REMAIN GENERALLY WEST OF THE AREA THUS IT
APPEARS TO BE DRY THROUGH THE PERIOD. HIGH TEMPERATURES FRIDAY AND
SATURDAY 95 TO 100 IN EASTERN COLORADO...100-107 FOR THE REMAINDER
OF THE FORECAST AREA. WILL NEED TO WATCH THE MCCOOK TO HILL CITY
AREAS FOR POSSIBLY HEAT ADVISORIES AS HEAT INDICES OF 102-104
EXPECTED PRESENTLY.

SUNDAY-WEDNESDAY...DRY THROUGH TUESDAY WITH HIGH TEMPERATURES
AROUND 100 IN FAR EASTERN COLORADO...100-107 ACROSS THE REST OF
THE FORECAST AREA. ON WEDNESDAY CLOUDS INCREASE A BIT ACROSS THE
NORTHWEST HALF OF THE AREA AS A COLD FRONT APPROACHES FROM THE
NORTH. UPPER HIGH PRESSURE CENTER WEAKENS A BIT WHILE DRIFTING
EAST. 850MB TEMPERATURES WOULD SUPPORT TEMPERATURES IN THE SUNDAY
THROUGH TUESDAY PERIOD BUT WITH THE CLOUDS AND PROXIMITY OF THE
FRONT HAVE GONE WITH THE INIT PROCEDURE WHICH SUGGESTS 90S ACROSS
THE AREA. WITH THE INCREASE IN CLOUDS AND PROXIMITY OF THE FRONT
SOME SHOWERS AND THUNDERSTORMS ARE POSSIBLE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 513 PM MDT WED JUL 18 2012

THUNDERSTORMS WILL IMPACT THE KMCK TERMINAL EARLY THIS EVENING
WITH GUSTY WINDS AND PERHAPS A BRIEF PERIOD OF MVFR CEILINGS.
THUNDERSTORMS DO NOT APPEAR THEY WILL DIRECTLY IMPACT
KGLD...THOUGH AN OUTFLOW BOUNDARY COULD PRODUCE ERRATIC AND GUSTY
WINDS IN THE EVENING. OTHERWISE...VFR CONDITIONS EXPECTED. THERE
WILL BE LOW PROBABILITIES FOR AN ISOLATED THUNDERSTORM ONCE AGAIN
THURSDAY AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...024
SHORT TERM...FOLTZ
LONG TERM...007
AVIATION...024
Hazardous weather outlook, Jul 18, 2:45 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT WED JUL 18 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
245 PM MDT WED JUL 18 2012 /345 PM CDT WED JUL 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE
TRI-STATE REGION THIS AFTERNOON AND EVENING. THE THREAT FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW BUT THE STRONGEST STORMS COULD
BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS. GIVEN THE VERY DRY
CONDITIONS...THESE GUSTY WINDS COULD GENERATE AREAS OF BLOWING DIRT
WHICH MAY TEMPORARILY REDUCE VISIBILITY. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE AS STORMS WILL MOVE VERY SLOWLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FROM THURSDAY THROUGH MONDAY HEAT INDEX VALUES OF 100-105 DEGREES
ARE EXPECTED GENERALLY ALONG AND EAST OF A LINE FROM TRENTON
NEBRASKA TO GOVE KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 18, 5:09 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT WED JUL 18 2012

NEZ080-190000-
HITCHCOCK-
609 PM CDT WED JUL 18 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALISADE...MOVING SOUTHEAST AT 20 MPH.

A LOT OF SMALL HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4035 10080 4007 10075 4001 10076 4001 10123
      4031 10133 4034 10132 4036 10129
TIME...MOT...LOC 2309Z 323DEG 16KT 4031 10116

BULLER
Special weather statement, Jul 18, 6:11 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT WED JUL 18 2012

KSZ002-003-NEZ080-190100-
DECATUR-HITCHCOCK-RAWLINS-
711 PM CDT WED JUL 18 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS AND HITCHCOCK COUNTY IN SOUTHWEST
NEBRASKA...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HERNDON...MOVING SOUTHEAST AT 5
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4010 10076 4001 10076 4000 10067 3988 10054
      3966 10103 4000 10124 4013 10079
TIME...MOT...LOC 0011Z 331DEG 5KT 4001 10084

BULLER

The radar

The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rawlins

When
July 18, 6:43 PM CST
Where
Rawlins County, 6.79 mi NW of Herndon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.970, -100.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385330.